Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The Budan-Fourier theorem and Hermite-Birkhoff spline interpolation


Authors: T. N. T. Goodman and S. L. Lee
Journal: Trans. Amer. Math. Soc. 271 (1982), 451-467
MSC: Primary 41A15
DOI: https://doi.org/10.1090/S0002-9947-1982-0654844-5
MathSciNet review: 654844
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We extend the classical Budan-Fourier theorem to Hermite-Birkhoff splines, that is splines whose knots are determined by a finite incidence matrix. This is then applied to problems of interpolation by Hermite-Birkhoff splines, where the nodes of interpolation are also determined by a finite incidence matrix. For specified knots and nodes in a finite interval, conditions are examined under which there is a unique interpolating spline for any interpolation data. For knots and nodes spaced periodically on the real line, conditions are examined under which there is a unique interpolating spline of power growth for data of power growth.


References [Enhancements On Off] (What's this?)

  • [1] K. Atkinson and A. Sharma, A partial characterization of poised Hermite-Birkhoff interpolation problems, SIAM J. Numer. Anal. 6 (1969), 230-235. MR 0264828 (41:9419)
  • [2] G. D. Birkhoff, General mean value and remainder theorems, Trans. Amer. Math. Soc. 7 (1906), 107-136. MR 1500736
  • [3] C. de Boor and I. J. Schoenberg, Cardinal interpolation and spline functions. VIII. The Budan-Fourier theorem for splines and applications, Spline Functions (Proc. Internat. Sympos., Karlsruhe, 1975), Lecture Notes in Math., vol. 501, Springer-Verlag, Berlin and New York, 1976, pp. 1-79. MR 0493059 (58:12097c)
  • [4] D. R. Ferguson, Sign changes and minimal support properties of Hermite-Birkhoff splines with compact support, SIAM J. Numer. Anal. 11 (1974), 769-779. MR 0408200 (53:11965)
  • [5] F. R. Gantmacher, The theory of matrices, Vol. II, Chelsea, New York, 1964.
  • [6] T. N. T. Goodman and S. L. Lee, A remainder formula and limits of cardinal spline interpolants, Trans. Amer. Math. Soc. 271 (1982), 469-483. MR 654845 (83e:41015)
  • [7] K. Jetter, Birkhoff interpolation by splines, Approximation Theory. II, (G. G. Lorentz, C. K. Chui and L. L. Schumaker, Editors), Academic Press, New York, 1976, pp. 405-410. MR 0425417 (54:13372)
  • [8] S. Karlin and C. Micchelli, The fundamental theorem of algebra for monosplines satisfying boundary conditions, Israel J. Math. 11 (1972), 405-451. MR 0303174 (46:2312)
  • [9] S. Karlin and A. Pinkus, Oscillation properties of generalised characteristic polynomials for totally positive and positive definite matrices, Linear Algebra Appl. 8 (1974), 103-111. MR 0342538 (49:7284)
  • [10] P. R. Lipow and I. J. Schoenberg, Cardinal interpolation and spline functions. III. Cardinal Hermite interpolation, Linear Algebra Appl. 6 (1973), 273-304. MR 0477565 (57:17084)
  • [11] G. G. Lorentz, Zeros of splines and Birkhoff's kernel, Math. Z. 142 (1975), 173-180. MR 0393950 (52:14757)
  • [12] A. A. Melkman, The Budan-Fourier theorem for splines, Israel J. Math. 19 (1974), 256-263. MR 0367513 (51:3755)
  • [13] -, Hermite-Birkhoff interpolation by splines, J. Approx. Theory 19 (1977), 259-279. MR 0460966 (57:955)
  • [14] C. A. Micchelli, Oscillation matrices and cardinal spline interpolation, Studies in Spline Functions and Approximation Theory, Academic Press, New York, 1976, pp. 163-201. MR 0481735 (58:1834)
  • [15] D. D. Pence, Hermite-Birkhoff interpolation and monotone approximation by splines, J. Approx. Theory 25 (1979), 248-257. MR 531414 (80g:41005)
  • [16] I. J. Schoenberg, On Hermite-Birkhoff interpolation, J. Math. Anal. Appl. 10 (1966), 538-543. MR 0203307 (34:3160)
  • [17] L. L. Schumaker, Towards a constructive theory of generalised spline functions, Spline Functions (Proc. Internat. Sympos., Karlsruhe, 1975), Lecture Notes in Math., vol. 501, Springer-Verlag, Berlin and New York, 1976, pp. 265-329. MR 0481773 (58:1872)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A15

Retrieve articles in all journals with MSC: 41A15


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0654844-5
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society